Ice Storm, Caddo
- When
- January 13, 5:00 PM CST to January 15, 12:00 AM CST
- Where
- Caddo forecast zone
- Reported by
- Public
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Report of .25 inch ice accumulations.
An upper low coming onto the Pacific coast combined with abundant gulf moisture to produce scattered showers on the 13th, transitioning to widespread showers on the 14th and 15th. Temperature hovered near and just below freezing across parts of northern, western, and central Oklahoma allowing much of the precipitation to come in the form of freezing rain.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An upper low coming onto the Pacific coast combined with abundant gulf moisture to produce scattered showers on the 13th, transitioning to widespread showers on the 14th and 15th. Temperature hovered near and just below freezing across parts of northern, western, and central Oklahoma allowing much of the precipitation to come in the form of freezing rain. Power outages in the CWA totaled to near 20,000 (mostly in northwest Oklahoma).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 13, 3:32 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
332 PM CST Fri Jan 13 2017
.DISCUSSION...
Freezing rain and ice accumulations continue to be the questions
this forecast.
Small area of freezing rain in north central OK this afternoon
will continue to lift NE out of the area. Radars show another area
of precipitation moving into the area from Texas. This
precipitation will move into areas where temperatures are at or
near freezing leading to another round of icy weather.
Temperatures are expected to remain fairly steady tonight so areas
that are at or below freezing right now will likely remain that
way tonight. Models show another round of heavier precipitation
late tonight into Saturday morning across portions of central OK.
Where exactly this area of heavier freezing rain sets up will have
an impact on ice accumulations overnight into the morning. Right
now, the models are showing this area along or near the I-40
corridor which includes the OKC metro area. With this in mind, the
Ice Storm Warning has been extended southward and some adjustments
were made to the freezing rain advisories. Models then show
another round of heavier precipitation affecting NW/N portions of
the fa Saturday afternoon and night.
The freezing line is still expected to begin to slowly shift
northward Saturday and Saturday night so even though precipitation
chances will continue Saturday some locations will only experience
a cold rain instead of freezing rain. How soon and how quickly the
freezing line lifts could have an affect on how much ice
accumulation occurs in a location. The good news is that once
temperatures go above freezing this weekend, they will likely
remain above freezing except for maybe parts of N OK. Temperatures
are expected to warm to above freezing everywhere on Sunday.
Models show the upper low moving across the region Sunday into
Monday leading to fairly widespread rain showers and some
thunderstorms. A few strong to severe storms may also be possible
in parts of southern OK and north TX Sunday night into Monday. The
precipitation is expected to finally end on Monday. After Monday
the forecast remains dry with near or above average temperatures
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 29 35 34 50 / 80 80 70 60
Hobart OK 28 35 34 49 / 70 80 60 80
Wichita Falls TX 32 42 40 59 / 70 70 40 80
Gage OK 25 31 29 39 / 50 90 80 80
Ponca City OK 27 33 31 46 / 60 80 80 50
Durant OK 40 47 45 62 / 70 40 30 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Ice Storm Warning until 6 AM CST Sunday for OKZ004>020.
Freezing Rain Advisory until midnight CST tonight for OKZ032-039-
042-044-045.
Freezing Rain Advisory until 6 AM CST Saturday for OKZ031-037-
040.
Ice Storm Warning until 6 PM CST Saturday for OKZ021>030.
Freezing Rain Advisory until 6 PM CST Saturday for OKZ033>036-
038.
TX...Freezing Rain Advisory until midnight CST tonight for TXZ086>090.
Freezing Rain Advisory until 6 AM CST Saturday for TXZ083>085.
&&
06/25HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1135 AM CST FRI JAN 13 2017 OKZ004>048-050>052-TXZ083>090-141100- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1135 AM CST FRI JAN 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .WINTER WEATHER... WIDELY SCATTERED FREEZING RAIN SHOWERS WILL OCCUR FOR LOCATIONS NEAR AND NORTHWEST OF I-44...WITH PRECIPITATION INTENSITY INCREASING TONIGHT. ANY FREEZING RAIN COULD MAKE FOR ICY ROADS AND WOULD IMPACT TRAVEL. AN ICE STORM WARNING IS IN EFFECT FOR APPROXIMATELY THE NORTHERN HALF OF OKLAHOMA THROUGH EARLY SUNDAY. SOUTH OF THE THE ICE STORM WARNING...A FREEZING RAIN ADVISORY IS IN EFFECT ALONG THE I-44 CORRIDOR...MAINLY THROUGH LATE SATURDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... .WINTER WEATHER... A DANGEROUS WINTER STORM WILL IMPACT OKLAHOMA AND NORTH TEXAS THROUGH SUNDAY. SIGNIFICANT ACCUMULATIONS OF ICE WILL LIKELY OCCUR ACROSS PARTS OF THE REGION...ESPECIALLY ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA. POWERLINE AND TREE DAMAGE...ALONG WITH TRAVEL PROBLEMS WILL BE POSSIBLE THIS UPCOMING WEEKEND FROM THE ICE. .THUNDERSTORMS... THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST OKLAHOMA AND ADJACENT WESTERN NORTH TEXAS FOR SUNDAY NIGHT INTO EARLY MONDAY MORNING. DAMAGING WIND GUSTS AND HAIL ARE THE PRIMARY HAZARDS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CST FRI JAN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM FREEZING RAIN WATONGA 35.85N 98.41W
01/13/2017 E0.00 INCH BLAINE OK FIRE DEPT/RESCUE
ICE BEGINNING TO DEVELOP ON POWER LINES
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CST FRI JAN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FREEZING RAIN 1 W WEATHERFORD 35.54N 98.71W
01/13/2017 E0.10 INCH CUSTER OK BROADCAST MEDIA
&&
BTHORENThe national radar mosaic for the moment the first event began.
12 ice storm. Local standard time, as filed.
Report of .25 inch ice accumulations.
Report of .25 inch ice accumulations.
Reports of 0.25 inches of ice accumulation.
Slick roads resulted in a car wreck including one fatality and a multi-car pileup. Additionally, electric co-ops reported over 900 outages with an estimated $28K worth of damages.
The electric cooperatives reported 861 power outages, likely due to icing, with damage estimates to $584K.
Numerous tree limbs were reported downed by ice. The electric cooperatives reported 1698 power outages, with $657K worth of damages.
The electric cooperatives reported over 150 power outages, likely due to icing, with damage estimates to $140K.
The electric cooperatives reported damage estimates to $322K.
Reports of 0.5 inches of ice accumulation. Tree limbs up to 12 inches in diameter broken. Electric cooperatives reported 1891 power outages, with damages in excess of $4088K.
Reports of 0.6 inches of ice accumulation. Numerous trees were downed including one on a home. Electric cooperatives reported 3882 power outages, with $1,357K worth of damages. Emergency manager reported 2 injuries due to carbon monoxide and 6 injuries dues to falling debris.
The electric cooperatives reported over 1000 power outages, likely due to icing, with damage estimates to $984K.
Report of .25 inches of ice accumulation.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Ice Storm, Custer | 2017-01-14 | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668710, 668711, 668727, 668712, 668713, 668717, 671759, 671761, 668722, 668726, 671760, 668718.